Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 21, 2011, 2:50 PM EDT for Somerset County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2011, 2:50 PM EDT (18:50 UTC)
- Expired
- Aug 21, 2011, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Somerset County, ME
The radar
The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:49 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 21, 10:49 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1049 AM EDT SUN AUG 21 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH TONIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT THIS
AFTERNOON AND INTO TONIGHT. HIGH PRESSURE WILL BUILD EAST INTO
NEW ENGLAND MONDAY THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH
FROM THE WEST...CROSSING THE AREA LATE THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1448 UTC...MADE A FEW CHANGES TO TIMING OF PRECIPITATION AND WINDS
IN THE COASTAL WATERS...OTHERWISE CHARACTER OF FORECAST PACKAGE
REMAINS INTACT.
1107 UTC...UPDATE TO INPUT LATEST OBS DATA...NO OTHER CHANGES NEEDED
ATTM.
PREV DISCUSSION;
AREAS OF EARLY MORNING FOG ONCE AGAIN EXPECTED BUT WILL BURN OFF
BY MID MORNING. LATER THIS MORNING AND AFTERNOON THUNDERSTORMS
WILL DEVELOP AHEAD OF A STRONG UPPER TROF AND ITS ASSOCIATED
SURFACE COLD FRONT. SURFACE HEATING WILL BE SOMEWHAT LIMITED DUE
TO CLOUD COVER BUT ENOUGH FORCING ALOFT WITH A RATHER IMPRESSIVE
WIND FIELD WILL BE MOVING INTO THE REGION LATER IN THE AFTERNOON.
THIS COMBINED WIND FIELD PRODUCING SHEAR ALONG WITH POOLING LOW
LEVEL MOISTURE AND INSTABILITY PROVIDES A GOOD PROBABILITY OF
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AS ALL THE DYNAMICS COME TOGETHER. TEMPERATURES WILL
RANGE FROM THE UPPER 70S IN THE MTNS TO MID 80S OVER SOUTHERN
INTERIOR AREAS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE SEVERE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING
AHEAD OF THE COLD FRONT..THEN BY LATER AT NIGHT THE CONVECTION WILL
DIMINISH TO SHOWERS. TOWARD MORNING CLEARING WILL BEGIN TO TAKE
PLACE ACROSS NH BEHIND THE COLD FRONT AS WINDS SHIFT TO THE
NORTHWEST AND DOWNSLOPING COMMENCES...THIS CLEARING WILL GRADUALLY
MOVE EAST ACROSS MAINE AS A DRIER AND STABLE NORTHWEST FLOW
DEVELOPS. SKIES WILL BECOME MOSUNNY ACROSS ALL OF THE DOWNSLOPING
AREAS OF SOUTHERN MAINE AND NH BY AFTERNOON. IN THE MTNS CLOUDS
AND SCT INSTABILITY SHOWERS WILL PERSIST THROUGH THE DAY. USED A
BLEND OF THE MAV/MET TEMPS FOR HIGHS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
COOLER AND DRIER FOR MONDAY NIGHT AND TUESDAY WITH UPPER TROF
ROTATING OVERHEAD. PERIODS OF STRATOCU AND WDLY SCT MOUNTAIN
SHOWERS CAN BE EXPECTED WITH THE ASSOCIATED CYCLONIC FLOW ALOFT.
WARMUP WITH INCREASING HUMIDITY WED AND THU AHEAD OF NEXT COLD
FRONT. CHANCE OF SHOWERS AND THUNDERSTORMS WITH FROPA THURS AND
THURS EVENING.
COOLER HIGH PRESSURE FOR FRIDAY BUT THEN POSSIBLE WARMUP AND
INCREASED HUMIDITY ONCE AGAIN FOR THE WEEKEND.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP
FROM WEST TO EAST AND WILL REDUCE CONDITIONS TO MVFR TO IFR
THROUGH TONIGHT. DURING THE AFTERNOON AND INTO THE EVENING SOME OF
THE STORMS MAY BECOME SEVERE. BEHIND THE FRONTAL PASSAGE
CONDITIONS WILL RETURN TO VFR ON MONDAY.
LONG TERM...MAINLY VFR EXPECTED MONDAY NIGHT THROUGH THURSDAY. SCT
MVFR CONDITIONS POSSIBLE THURS WITH COLD FRONT.
&&
.MARINE...
SHORT TERM...PRE-FRONTAL SOUTHERLY FLOW WILL INCREASE THIS
AFTERNOON AND CONTINUE INTO TONIGHT...THEN SHIFTING TO THE
NORTHWEST BEHIND THE FRONTAL PASSAGE LATER TONIGHT. A SCA HAD BEEN
ISSUED FOR THIS INCREASING WINDS AND SEAS LATER THIS AFTERNOON AND
TONIGHT. THE SCA WILL CONTINUE INTO MONDAY AS SOME NORTHWEST GUSTY
WINDS MAY OCCUR AND SEAS MAY TAKE A WHILE BEFORE BEING KNOCKED
DOWN TO BELOW SCA CRIT.
LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED. BEST CHANCE AT
MARGINAL SCA CONDITIONS WILL BE THURS IN SWLY FLOW IN ADVANCE OF
COLD FRONT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 PM EDT
MONDAY FOR ANZ150-152-154.
&&
NEAR TERM...STJEANHazardous weather outlook, Aug 21, 1:30 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 130 PM EDT SUN AUG 21 2011 NHZ001>009-221730- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- 130 PM EDT SUN AUG 21 2011 ...SEVERE THUNDERSTORM WATCH 795 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ007>009-012>014-018>028-NHZ010-013-014-221730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 130 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-221730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 130 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE AND THE COASTAL WATERS LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 21, 1:51 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SUN AUG 21 2011
NHZ001>003-005-007>009-211845-
BELKNAP-MERRIMACK-NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN
COOS-SOUTHERN GRAFTON-SULLIVAN-
151 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL REACH SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY...COOS COUNTY AND GRAFTON COUNTY BY 245 PM
EDT...
AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 31
MILES WEST OF STEWARTSTOWN TO 18 MILES WEST OF CHARLESTOWN...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF NEWPORT TO 16 MILES
WEST OF SPRINGFIELD...MOVING EAST AT 30 MPH. THESE STORMS WILL REACH
THE CONNECTICUT VALLEY BY 245 PM.
THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CHARLESTOWN...PLAINFIELD...HANOVER...ORFORD...CORNISH FLAT...
LEBANON...CORNISH...CLAREMONT...WEST UNITY AND ACWORTH BY 245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
UP TO 55 MPH CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
YOU SHOULD MONITOR THIS SITUATION CLOSELY AND LISTEN FOR LATER
STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4357 7239 4377 7221 4409 7205 4428 7207
4434 7198 4436 7182 4450 7159 4456 7161
4459 7154 4475 7164 4490 7151 4507 7151
4518 7142 4522 7123 4333 7172 4316 7189
4320 7192 4318 7202 4313 7203 4319 7245
ESSpecial weather statement, Aug 21, 2:29 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT SUN AUG 21 2011
MEZ009-211915-
CENTRAL SOMERSET-
229 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 315 PM
EDT...
AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOMERSET COUNTY...OR
ABOUT 12 MILES WEST OF JACKMAN...MOVING NORTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THE
MAINE AND QUEBEC BORDER...TO THE NORTH AND NORTHWEST OF JACKMAN
THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4597 6993 4561 7048 4567 7055 4574 7040
4580 7043 4586 7034 4588 7029 4593 7027
4594 7025 4595 7027 4597 7026
ESThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:06 AM EDT | Small Craft Advisory | GYX | 34 hr | |
| Aug 21, 2:29 PM EDT | Special Weather Statement | GYX | Somerset | 46 min |
| Aug 21, 3:07 PM EDT | Special Weather Statement | GYX | 38 min | |
| Aug 21, 4:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 45 min |
| Aug 21, 4:14 PM EDT | Special Weather Statement | GYX | Franklin | 46 min |
| Aug 21, 4:20 PM EDT | Special Weather Statement | GYX | Somerset | 40 min |
| Aug 21, 4:36 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 39 min |
| Aug 21, 4:57 PM EDT | Special Weather Statement | GYX | Franklin | 48 min |
| Aug 21, 5:00 PM EDT | Special Weather Statement | GYX | Somerset | 45 min |
| Aug 21, 5:03 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Oxford, York | 42 min |
| Aug 21, 5:39 PM EDT | Special Marine Warning | GYX | 66 min | |
| Aug 21, 1:51 PM EDT | Special Weather Statement | GYX | Grafton, Sullivan | 54 min |
| Aug 21, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 45 min |
| Aug 21, 2:56 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Merrimack, Sullivan | 49 min |
| Aug 21, 3:02 PM EDT | Special Weather Statement | GYX | Belknap | 28 min |
| Aug 21, 3:20 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 55 min |
| Aug 21, 3:30 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton, Merrimack, Rockingham, Strafford | 45 min |
| Aug 21, 3:34 PM EDT | Special Weather Statement | GYX | Coos | 41 min |
| Aug 21, 4:45 PM EDT | Special Weather Statement | GYX | Coos | 45 min |
| Aug 21, 7:19 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Sullivan | 41 min |
| Aug 21, 7:58 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack, Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.